The Local newsletter is your free, daily guide to life in Colorado. For locals, by locals. Sign up today!
Denver medical malpractice attorney Jim Leventhal has been retained by the husband of Leslie Fishbein to investigate whether negligence on the part of the doctor that administered a pain shot to the late furniture company executive contributed to her death.
Denver’s medical examiner today released the results of an autopsy on Mrs. Fishbein, who died two weeks after receiving a shot of bupivacaine for back pain at her doctor’s office.
According to an autopsy report released this morning by Dr. Amy Martin, Denver’s chief medical examiner, Fishbein’s brain was starved for oxygen after her heart stopped in the physician’s office. That ultimately resulted in severe brain damage and death, said the medical examiner.
Martin concluded that Fishbein’s death was an accident.
Levanthal today said:
“There are serious questions about whether the procedure was performed appropriately, whether the doctor’s response was appropriate and whether the doctor had the necessary equipment to respond.”
Among the questions, said Leventhal, are whether the doctor administered the injection properly and whether he had the training to perform injections of bupivacaine. “Even if there was an accident in the way the needle was placed, why wasn’t he (the physician) able to respond in time to save Leslie’s life?” Leventhal asked. “Did he have the equipment (to save her life), and if he didn’t, why didn’t he?” the lawyer said.
Among the perplexing details from the autopsy report: Mrs. Fishbein didn’t receive a massive amount of the drug, in other words, there was no massive overdose. She wasn’t allergic to the drug. There are few side effects associated with it. The only unusual condition mentioned is that Ms. Fishbein had a low postassium level.
The medical examiner concluded that after Mrs. Fishbein suffered the reaction to the drug, her heart stopped and she suffered oxygen deprivation to the brain. Is there a way to reduce the chance of this happening to others? The FDA has these guidelines for getting shots of bupivacaine:
The U.S. Food and Drug Administration in its warnings about bupivacaine says that local anesthetics should “only be employed by clinicians who are well-versed in diagnosis and management of dose-related toxicity and other acute emergencies which might arise and only after ensuring the immediate availability of oxygen, other resuscitative drugs, cardiopulmonary resuscitative equipment. ..”
The FDA also says that adequate personnel should be available for proper management of toxic reactions and related emergencies. “Delay in proper management of dose-related toxicity, underventilation from any cause, and/or altered sensitivity may lead to the development of acidosis, cardiac arrest and, possibly, death,” the FDA warns.
This has been such a tragic and unsettling case to read about. I hope that Mr. Leventhal’s investigation provides some answers.